|PROPOFOL – importance of aseptic technique and safe administration practices||18155||3293||8/26/2014 6:00:00 AM||Infection Prevention and Control||Australia||New South Wales Department of Health (Australia)||This alert discusses the patient safety incidents of infection when single dose vials of medication that do not contain preservatives are used inappropriately.
A number of patients across Australia had become unwell with Ralstonia sp. sepsis after being administered propofol injection from a single dose vial. The analysis of the vial contents revealed that the propofol in the unpierced vials were sterile. However, a closer look was undertaken to examine the techniques required to keep the contents sterile and administer propofol safely.
It was necessary to communicate that the exterior surfaces of vials are not intended to be sterile. Protective plastic flip-off lids act as a shield for the rubber stopper and keep dust and other physical contaminants away from it. The outer surface of a vial rubber stopper/aluminium crimp seal is not sterile unless packaged in a manner indicating end sterilisation of the packaged product has occurred.
The alert identified several procedural steps to be taken to minimize risk of infection with the use of propofol injection. The alert also contains recommendations for communication of the risk of infection and the risk minimizing procedures.||5/11/2020 2:17:56 AM||anesthetic agents, general, inhaled and IV propofol 1% injection,
70% alcohol wipe/swab infection, flacon à dose unique, agents de conservation, antimicrobien, septicémie, Ralstonia ||https://www.patientsafetyinstitute.ca/en/NewsAlerts/Alerts/Lists/Alerts/AllItems.aspx||False|
|Dangers Associated with Shared Multidose Vials||19063||PA044||6/1/2008 6:00:00 AM||Medication||United States of America||Pennsylvania Patient Safety Authority (USA)||This Patient Safety Advisory discusses contamination of the contents of multidose vials due to re-entry of needles into the vial after using that needle and syringe on a patient. Infection of the patient with a blood borne pathogen can result. The Advisory identifies that lack of knowledge of the risk and/or poor aseptic technique likely contribute to patient safety incidents. Safe practices for multidose vials are shared.||7/7/2015 9:22:37 AM||"Patient death or serious disability associated with a medication error (e.g., errors involving the wrong drug, wrong dose, wrong patient, wrong time, wrong rate, wrong preparation ||https://www.patientsafetyinstitute.ca/en/NewsAlerts/Alerts/Lists/Alerts/AllItems.aspx||False||Medication Safety;Medication Incident;Patient Safety Incident|
|Wrong Route Errors with Oral Medication: Promoting the correct administration of oral medications||18786||NSW43||3/1/2009 7:00:00 AM||Medication||Australia||New South Wales Department of Health (Australia)||"Serious patient safety incidents can occur when a patient is given medication via the wrong route. Several patient safety incidents have occurred where medication intended for administration by the oral or enteral route was administered by intravenous injection, resulting in the patient's death. Key contributing factors related to wrong route errors with oral medication include: 1. medications intended for oral use have been prepared in standard, parenteral syringes and administered intravenously in error. Examples include liquid medications and oral tablets that have been crushed and missed with fluid. 2. medications were prepared in a parenteral syringe for oral administration by one nurse and then administered by a different nurse, via the intravenous route. 3. medications involved were available in a range of different formulations for administration by different routes (e.g. oral liquid and intravenous preparations of the same product). 4. The prescribed drug form (e.g. oral suspension) was not available on the ward. 5. Oral dispensers (in the form of colour-coded syringes) which are specifically designed to be incompatible with intravenous cannulae and tubing and other venous access devices were not commonly used or freely available in patient care areas. 6. Patients had multiple lines in place, including intravenous lines and enteral lines (e.g. nasogastric and nasojejeunal lines). 7. Staff failed to understand the requirements for preparing an aseptic product for injection. 8. Lack of knowledge/understanding of the stringent preparation processes and standards mandated for all intravenous solutions. In this Safety Notice, actions to reduce risk have been included for further information."||7/7/2015 9:22:36 AM||"Patient death or serious disability associated with a medication error (e.g., errors involving the wrong drug, wrong dose, wrong patient, wrong time, wrong rate, wrong preparation ||https://www.patientsafetyinstitute.ca/en/NewsAlerts/Alerts/Lists/Alerts/AllItems.aspx||False||Medication Safety;Medication Incident;Patient Safety Incident|
|Haemorrhage following removal of femoral catheters||19716||NPSA014||10/29/2010 6:00:00 AM||Care Management||England and Wales||National Health Service Commissioning Board (England and Wales)||Femoral catheters are primarily used as a reliable method for venous access to infuse medications and required intravenous fluids. Due to the location and size of the vein, careful removal of the catheter is required and must be performed under aseptic technique with the goal of minimal blood loss for the patient. If the removal of the catheter is not performed in a controlled manner increased monitoring is required due to the potential of excessive bleeding. One patient safety incident reported a patient was found in the bathroom with excessive blood loss post removal of a femoral catheter. Upon careful review of the cases, it was noted that there was insufficient pressure on the site following the removal of the catheter, lack of communication from one unit to another where the catheter was removed prior to transfer and the catheter was actually in an artery and not vein increasing the risk of hemorrhage and consequently death. Other events that contributed to various patient outcomes were heparin infusions, coexisting thrombosis at the femoral site, inadvertent patient removal, and catheter removal while on ECMO (extracorporeal membrane oxygenation )treatment. ECMO is an advanced treatment for patients to improve oxygenation and performed in an intensive care unit. Inconsistencies were noted with preparation for catheter removal and aftercare, particularly in relation to the recommended duration of pressure, observation, and rest. Actions to reduce risk have been provided.
||7/7/2015 8:58:40 AM||https://www.patientsafetyinstitute.ca/en/NewsAlerts/Alerts/Lists/Alerts/AllItems.aspx||False||General Patient Safety;Patient Safety Incident|